Nevada, 2024Damaging Winds and High Wind in Nevada, September 11, 2024
September 11, 2024 · NWS LKN · 5 events in 3 counties and zones
An area of upper low pressure to the north of Nevada created conditions to produce some isolated thunderstorms along with some strong wind gusts across northern Nevada over a two day period as the cold front moved east into Montana.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An area of upper low pressure to the north of Nevada created conditions to produce some isolated thunderstorms along with some strong wind gusts across northern Nevada over a two day period as the cold front moved east into Montana.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before the first event at Sep 11, 12:13 PM PST, 3 hours 25 minutes earlier.
Area forecast discussion, Sep 11, 12:13 PM PST, 3 hours 25 minutes before
Area Forecast Discussion
National Weather Service Elko NV
113 PM PDT Wed Sep 11 2024
.SYNOPSIS...
A cold front will progress southeastward through Northern and
Central Nevada this evening. Strong, gusty southwest to west winds
are expected for a period of three to four hours this evening
ahead of the cold front. High temperatures Thursday will be
around fifteen degrees cooler than this afternoon. Near freezing
temperatures are expected in the coldest valleys Thursday night.
&&
.SHORT TERM...Tonight through Thursday night
A few severe thunderstorms are possible this afternoon near the
Nevada/Idaho border in Northeast Humboldt County and Northwest
Elko County. The primary thunderstorm hazards will be damaging
wind gusts near 60 mph, quarter size hail or larger, and dangerous
cloud to ground lightning strikes. A cold front will move
southward through Northern and Central Nevada this evening. Ahead
of this cold front, southwest to west wind gusts near 45 mph are
expected in Elko, Carlin, and Spring Creek from 4 PM PDT this
afternoon until 8 PM PDT this evening. Southwest to west wind
gusts near 45 mph are anticipated in Eureka from 7 PM PDT until
11 PM PDT this evening. Blowing dust will reduce visibilities late
this afternoon and this evening. Travel will be difficult,
particularly for high profile vehicles. The snow level will drop
from about 10000 feet this evening to 8000 feet by Thursday
morning. Isolated rain showers and high elevation snow showers
are expected in Northern Humboldt and Northern Elko Counties
tonight into early Thursday morning.
An upper-level area of low pressure will be located over Western
Montana Thursday. Isolated rain showers and high elevation snow
showers are expected in Northern Elko County Thursday. In wake of
the aforementioned cold front, winds will shift to northwesterly.
This will advect wildfire smoke from the Pacific Northwest
southward Thursday. High temperatures Thursday afternoon will be
about fifteen degrees cooler than this afternoon.
An upper-level area of low pressure will be located over Western
Montana Thursday. Cyclonic flow aloft will persist Thursday night.
Near freezing temperatures are expected in the coldest valleys
Thursday night. Areas of frost will develop in valley locations
than are typically colder than surrounding areas. Take action by
bringing pets indoors and covering, sensitive exposed vegetation.
.LONG TERM...Friday through next Wednesday
An active long term forecast period begins with northwesterly
flow in the upstream of the trough that impacted the region late
this work week over the state. Temperatures on Friday in the mid
to upper 70s will rebound a bit over the weekend into the upper
70s and lower 80s thanks to a shortwave passing to the south. The
associated low pressure center’s eastern flank will help to steer
slightly warmer air up into the region Saturday and Sunday but
this will be short lived as the work week brings a must more
active pattern.
By Sunday the shortwave is pushes quickly to the east-southeast
as the first of a pair of strong troughs begins to push into the
SW CONUS. Southwesterly flow aloft and at the 500 mb level in the
downstream of the encroaching system changes the pattern over the
Silver State late Sunday. Some moisture availability over northern
Elko county suggest some accumulation late Sunday night though
instability values of 40-120 J/kg CAPE and LI of -2 combined with
PWAT values in the dry initiation range promote more of a dry
convective situation at that time. Monday strong southerlies in
the well amplified trough and good vorticity associated with the
low pressure center that will push into the state increase
precipitation chances for the region. A stratiform type
accumulation over Humboldt, Lander, and Eureka counties of 0.1-0.2
inches Monday morning is possible just before the low and much
more abundant moisture trek into the CWA. The aggressive system
will help to force daytime highs down again back into the low to
mid 60s. 70-90% relative humidity near and just northwest of the
LPC Monday night and good boundary forcing will increase
accumulation probabilities across the region. Additionally, colder
temps in the area will result in potential snowfall more some of
the higher elevations within the region as snow levels drop to
between 9 and 10,000 ft from west to east Monday.
The first system pushes east quickly Tuesday morning and a post
frontal northwesterly wind regime quickly becomes zonal in the
axis of the longwave trough across the western half of the CONUS.
The second system begins to influence the CWA by the end of the
forecast period Wednesday. The setup will initially be similar to
the early week system with south-southwesterly flow in the
upstream over the area ahead of the second trough. The low
pressure center, however, will traverse the flow of the longer
wave from the Pacific NW down into CA. This will open the region
up to southerly flow in the eastern flank of the LPC late Tuesday
into Wednesday. The pressure center then makes its way into NV on
Wednesday this time bringing precip accumulations to southern
Nevada by Wednesday night. The double shot of systems will help in
the downward trend of high temperatures for the area as Tuesday
and Wednesday will see upper 50’s and lower 60s for much of the
cloud-shaded, rain-cooled region. Snowfall with the second system
will be possible for elevations above 8,500 feet.
&&
.AVIATION...
KELY will be in IFR conditions until this afternoon when smoke
from the south pushes east. Otherwise, VFR Conditions expected at
all terminals with temporary MVFR and IFR conditions tonight and
tomorrow. This is due to smoke from wildfires to the north pushing
into the region with the cold front passing through the state
this evening. Thunderstorm activity associated with the cold front
passage will affect northern terminals KWMC, KBAM, and KEKO this
afternoon and tonight with lingering showers for KEKO into the
morning on Thursday. The greatest impacts on Wednesday though will
be strong gusty southwest winds at all terminals up to 40-45kts.
Wind gusts will remain in the forecast at all terminals through at
least 09z Thursday. As the front pushes off to the northeast
tomorrow morning wind issues should subside.
&&
.FIRE WEATHER...
A Red Flag Warning is in effect for most of Northern and Central
Nevada until 8 PM PDT this evening due to southwest to west wind
gusts near 45 mph and minimum relative humidity values as low as 6
percent. Maximum temperatures Thursday afternoon will be about
fifteen degrees cooler than this afternoon. Near freezing
temperatures are anticipated in the coldest valleys Thursday
night. A warming trend is expected Friday and Saturday. South to
southwest wind gusts near 35 mph are possible in Central Nevada
each afternoon and evening Sunday and Monday.
&&
.LKN Watches/Warnings/Advisories...
Red Flag Warning until 8 PM PDT this evening Central Elko
County...Central Nevada-Toiyabe...Eastern Elko County...Northern
Nye County-Mojave...Southeastern Humboldt County and northern
Lander County...W Elko County, N Eureka and Lander Counties N of
I80...White Pine and Northeast Nye Counties.
&&
87/99/99/87
In the hours before
Special weather statement, Sep 11, 12:19 PM PST, 3 hours 19 minutes before
Special Weather Statement
National Weather Service Elko NV
119 PM PDT Wed Sep 11 2024
NVZ030-112045-
Humboldt County NV-
119 PM PDT Wed Sep 11 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL HUMBOLDT COUNTY
THROUGH 145 PM PDT...
At 119 PM PDT, Doppler radar was tracking a strong thunderstorm 14
miles southwest of McDermitt, moving east at 30 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of north central
Humboldt County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4174 11798 4191 11805 4198 11770 4183 11763
TIME...MOT...LOC 2019Z 252DEG 25KT 4185 11793
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
BSSpecial weather statement, Sep 11, 12:46 PM PST, 2 hours 52 minutes before
Special Weather Statement
National Weather Service Elko NV
146 PM PDT Wed Sep 11 2024
NVZ030-112115-
Humboldt County NV-
146 PM PDT Wed Sep 11 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN HUMBOLDT COUNTY
THROUGH 215 PM PDT...
At 145 PM PDT, Doppler radar was tracking a strong thunderstorm near
McDermitt, moving northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
McDermitt.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4179 11776 4200 11784 4200 11748 4191 11743
TIME...MOT...LOC 2045Z 246DEG 26KT 4191 11772
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
BSSpecial weather statement, Sep 11, 1:19 PM PST, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Elko NV
219 PM PDT Wed Sep 11 2024
NVZ030-112145-
Humboldt County NV-
219 PM PDT Wed Sep 11 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL HUMBOLDT COUNTY
THROUGH 245 PM PDT...
At 218 PM PDT, Doppler radar was tracking a strong thunderstorm 14
miles north of Orovada, moving east at 30 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of north central
Humboldt County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4166 11790 4183 11798 4193 11765 4176 11753
TIME...MOT...LOC 2118Z 249DEG 24KT 4178 11785
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
BSThunderstorm Wind, Humboldt
- When
- September 11, 3:38 PM PST to 4:38 PM PST
- Where
- Humboldt County, 12.11 mi W of Orovada Rio King Arp
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 41.801, -118.451
Station (TEXN2) Texas Springs, Elevation 6162 ft.
High Wind, Humboldt
- When
- September 11, 4:30 PM PST to 5:30 PM PST
- Where
- Humboldt forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.407, -118.112 (the zone’s center; the record gives no point)
Station (KWMC) Winnemucca Municipal Airport, Elevation 4301 ft.
Thunderstorm Wind, Humboldt
- When
- September 11, 7:37 PM PST to 8:37 PM PST
- Where
- Humboldt County, 12.23 mi SE of Orovada
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 41.454, -117.622
Station (MORN2) Morey Creek, Elevation 5500 ft.
High Wind, Ruby Mountains/E Humboldt Range
- When
- September 11, 10:03 PM PST to 11:03 PM PST
- Where
- Ruby Mountains/E Humboldt Range forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 40.294, -115.130 (the zone’s center; the record gives no point)
Station (RBVN2) Ruby Valley, Elevation 6891 ft.
High Wind, South-Central Elko
- When
- September 11, 10:32 PM PST to 11:32 PM PST
- Where
- South-Central Elko forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 41.146, -115.358 (the zone’s center; the record gives no point)
Station (RLKN2) Ruby Lake, Elevation 5970 ft.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hurricane and Tropical Storm in Louisiana, September 11 to 12, 20246 injured · $198 million · 53 events
- Hurricane and Tropical Storm in Louisiana, September 11 to 12, 2024$20 million · 8 events
- Tropical Storm and Storm Surge in Mississippi, September 11 to 12, 2024$225,000 · 11 events
- Wildfire in Colorado, September 11 to 30, 2024$185,000 · 1 event
- Coastal Flood and High Wind in Alabama, September 11 to 12, 20241 injured · 52 kt wind · 13 events
- Marine Tropical Storm in Gulf of Mexico, September 11, 20249 events
- Flooding and Heavy Rain in Florida, September 11 to 12, 2024$800 · 8 events
- Flash Flood and Damaging Winds in Montana, September 11, 202462 kt wind · 6 events
- High Wind in California, September 11, 202459 kt wind · 5 events
- Flooding and Strong Wind in Florida, September 11, 2024$1,000 · 3 events
- Damaging Winds in Montana, September 11, 202455 kt wind · 3 events
- Coastal Flood in Texas, September 11, 20242 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1215667, 1215668, 1215666, 1215669, 1215670.